endocrinologist

Jeni’s Hair Loss Story

by admin on October 14, 2007

Jeni runs a great blog on beauty and skincare called “Savvy Skin” and has contributed several comments on The Women’s Hair Loss Project. Now she is sharing her story. Here it is:

I’m 28, and I used to have really thick curly hair up until recently, and now I have probably half as much hair as before. I first started noticing that my part was really thinning back in September and I freaked out. After doing research, I first assumed that it was from the pill (ortho tri-cyclen) and I stopped taking it shortly after. I had been off and on it for over 10 years, but never really noticed any hair thinning before, or even the few times I went off it. I always lose a ton of hair (people always comment about my hair falling out all over the place), and I guess my hair has decreased over the years, but I never saw any baldness before Sept. My dad’s hair is thin on top, and my mom’s hair is thin now (but she has diabetes, is hypothyroid, takes a lot of medications, and eats terribly, so I don’t know if hers is AGA).

I first went to a dermatologist who said it could be AGA but couldn’t tell, and he just recommended Nizoral since he saw dandruff. Then I went to a general doctor who had no idea about anything, but she determined I was depressed, and suggested anti-depressants. I actually was really depressed (even before the hair loss), so I started taking anti-depressants, even though I was afraid it could make my hair worse. She claimed my hair loss was probably just because I was depressed and that it would grow back. I asked for all the various blood tests, and everything appeared normal. I started using Nioxin shampoo, Nizoral weekly, started taking a better multi-vitamin, attempted to eat better, including more iron and protein. For several months I‚ve also been taking Evening Primrose Oil, Vitamin C, Vitamin E, Iron, & Flaxseed on my food.

Things not getting better, I saw Dermatologist Dr. Richard Strick at UCLA in Los Angeles because he supposedly specializes in hair loss. He looked at my scalp and said I definitely have TE (telogen effluvium) and that things should just get better eventually. He said I could use Rogaine to speed up the regrowth, or just wait it out. He seemed pretty sure of himself and didn’t suggest anything else. The cause of the TE remained elusive.

A few months had passed and it was time for a visit to the endocrinologist because now I was sure I had a low thyroid [click to continue…]

{ 53 comments }

Drugs That Can Cause Hair Loss

by admin on October 3, 2007

Drugs That Can Cause Hair LossI was asked if I could provide a list of a drugs that can possibly trigger hair loss. I would like to start the list off with my current nemesis, Synthroid. Synthroid is a common medication that is prescribed to treat hypothroidism. Apparently it is a pretty common side effect to experience hair loss from it for those individuals who are sensitive to the medication. I’m sure there are plenty of women taking the drug with no adverse effects to their hair, but it should not be overlooked as a possible contributing factor to your hair loss. The listed “side effects” section on drugs.com it indicates that the hair loss is “usually temporary,” and the “special warnings” section indicates that “it is temporary,” well is it or isn’t it? Of the several doctors I’ve spoken with they have confirmed that it does cause hair loss in some individuals, and not the temporary kind, at least not until the problem with the medication is resolved. Just as a low thyroid (hyopthyroidism) can cause hair loss so can an overdose of the medication Synthroid. The following are signs of over stimulation:

Abdominal cramps, anxiety, changes in appetite, change in menstrual periods, chest pain, diarrhea, emotional instability, fatigue, fever, flushing, hair loss, headache, heart attack or failure, heat intolerance, hyperactivity, increased heart rate, irregular heartbeat, irritability, muscle weakness, nausea, nervousness, palpitations, shortness of breath, sleeplessness, sweating, tremors, vomiting, weight loss.

You do not necessarily need to be experiencing all of these symptoms to have an overstimulated thyroid caused by your thyroid medication. I put it out there so that you can have this knowledge in case you begin to notice hair loss after starting the medication or having your dosage raised. That is another factor to keep in mind, if you have recently had your dose raised after years of being at a certain dosage level, it is possible that the increase in dosage was too much for you body. You should talk to your doctor or seek another opinion from an experienced and knowledgeable physician, an endocrinologist may be a good choice.

So without further ado here is the list of drugs that can possibly cause hair loss, also note this is not the complete comprehensive list, just the more common ones known. [click to continue…]

{ 278 comments }

Endocrinologist or Dermatologist - Which doctor whould I see for my hair loss?I must first clarify and make it known that I am NOT a doctor and cannot provide medical advice, the following post is merely my opinion based on my own experiences.

In answer to which doctor should I see for my hair loss, my opinion is that you should probably see both. Most doctors don’t know enough about hair loss as it is, so seeing doctors in different specialties may actually help you get a better, more accurate diagnosis. I am sure there are various conditions of hair loss that might be better served by seeing one more than the other. Perhaps a dermatologist would be better suited in determining if the cause was an infectious skin condition such as ringworm or scaring alopecia, and an endocrinologist may be better at diagnosing hormone related hair loss. The truth is, any doctor whether it is an endocrinologist, dermatologist, or general practitioner with a strong interest and knowledge in hair loss can make a proper diagnosis and work with you on the the treatment they think will produce the best results. The operative words here are “interest and knowledge.”

Try and find a doctor that seems to care about women’s hair loss, and understands the emotional devastation it causes. I don’t want my doctor to dismiss my hair loss, and I don’t want him/her to tell me it’s no big deal. It is a big deal and if your doctor makes you feel uncomfortable in any way, they he/she is not for you. If possible try and speak with the doctor by phone (believe it or not some doctors will talk to you on the phone first) and if the rules of the office don’t permit this then try and ask as many questions to the receptionist, such as, does Dr. X see a lot of women for hair loss? Does he order blood work? What does he usually prescribe for treatment? The reality of that last question is that their is no “usual treatment” every woman is different and hopefully the receptionist tells you something to that effect. I don’t want to see a doctor that prescribes Rogaine as his/her first line of defense even before making a proper diagnosis with blood work or any other necessary tests. I firmly believe you should not be walking out with a bottle of Rogaine the first day of your appointment. Sure the doctor can probably be able to tell if your hair is experiencing miniaturization, but what about the blood work to determine the causes? Rogaine may be the right treatment for you, but I’d like to know why. [click to continue…]

{ 215 comments }